Search 

This entry will not be of interest to most people who read my blog. It's only likely to be of interest to the sub-set of people who happen to have Diabetes.

So feel free to skip my blog entries over the next little while when the posting has the category Diabetes or DAFNE.

Today, my mother and I (and six other people) started doing a five day course on Diabetes management called DAFNE: Dose Adjustment for Normal Eating.

This is a course that originated in Germany, moved to the UK and Ireland, and over the last couple of years has started to be run in Australia as OZDAFNE.

The people running the course made the honest comment: they're not precisely sure why it works, but DAFNE seems to lead to a significant improvement in the control that is achieved by Type One diabetics who take the course.

They'd like to think that it is the techniques they teach, but it's always possible that it is the fact that people who spend five days together get very energised about managing their diabetes, and they'd do better no matter what the course content was. This reminds me of the story of an early set of time and motion experts who decided to see if improving the lighting in a factory would improve productivity. They turned up the lights, and found that productivity improved. They felt pretty happy with this discovery. Then they decided to turn down the lighting. They were very disturbed to discover that when the lighting was turned down, productivity also improved. It turns out that the factory workers knew they were being studied, and this affected their output. The actual 'action' was unimportant.

Anyway: Hopefully they DAFNE techniques really are of use.

Although my diabetes control averages out as "very good", I happen to know that I spend much more time with blood glucose levels that are too high or too low than I do with "proper" levels. I only look good "on average".

In the two weeks leading up to the course, they told me that my long acting insulin dose (20 Units Levemir in the morning and 30 Units Levemir at night) was much higher than they would expect. They like to work with 24 Units per day. However, they were reluctant to recommend a change. They told me that perhaps the sites where I was injecting were probably damaged from over-use, and that I might change, and that this might lead to a lower dose being needed. Maybe 10% lower. (But not the 50% reduction that their text book would suggest.)

In the two weeks leading up to the course, on my own initiative, I progressively lowered my long acting dose, and, to my astonishment (and their surprise), I'm now on doses of 12 and 12. (A daily total of 24 units vs a previous daily total of 50.) The best explanation was that with the previous injection sites, the insulin wasn't escaping from the injection site into the body until it was exhausted (and useless). Alternatively, there is some feedback mechanism in the body that makes it cope with what it gets. This is (perhaps) like the feedback mechanism that tries to undermine your attempts to lose weight. When you eat less, it changes your body temperature in an attempt to keep you at your (fat) weight even though you have eaten less. (No wonder it's hard to lose weight.)

Things I learnt from the first day of the class:

  • Only take an blood glucose test when it's going to change something: eg before a meal, before an injection, or if you think you are low.
  • Don't bother with top up doses of insulin at random times when you are high. Concentrate on getting things right the next time you are taking a regular scheduled dose (eg before a meal). Playing around with extra doses at unusual times just confuses things and makes it hard to work anything out: hence chaotic results.
  • Your background insulin (Levemir, Lantus, or Protophane etc) should leave you steady. If you go to sleep with a high reading (of, say, 12) you should aim to wake up with a reading of 12. (And take other action so you go to sleep with a reading of 5.5 to 7.5. and wake up with a matching reading.)
  • On a similar note: if you skip a meal, you simply take no short acting insulin. If you are on 5.5 before the non-meal, the long acting insulin (once it is set correctly) should just keep you at that level fairly indefinitely. (Exception: You might need a little short acting insulin in the morning to counteract the Dawn effect.)

During the five day course (and after) we need set our ratio between insulin and carbohydrates. At its simplest, if you are eating one portion (10g) of carbohydrates, you take one unit of insulin. 1u:1 Carbo Portion.   But for some people the ratio will be different: 1.5u:1 Carbo Portion, or even 3u:1 Carbo Portion.

I suspect I am in the range of 1:3.... but for the moment they've got me using 1:3 in the morning and 1:1.5 for my other meals... we'll see how that turns out. To me it feels like I should be taking a bit more short acting insulin.

How will I know that DAFNE has made a difference?


A worthwhile question....

My HBA1C (measure of average control over the last three months) is currently 7.0, which just scrapes in as good. It has been as low as 6.6. (People without diabetes are normally 5-6.)

If my HBA1C goes down to 6.6 or lower and stays there consistently (rather than being a 'once off', 'best ever' result), then that's a good sign.

At the same time, I'll have to be sure that this isn't accompanied by a rise in hypos (low blood sugar). Ideally, I'll get better at noticing hypos: a sign that I'm not dropping low on a regular basis.

Over the month before the course, my average Blood Glucose reading has been 7.8 with a Standard Deviation of 4.0. (And 9.2 with a SD of 5.4 for the month 9 July 07 to 9 Aug 07.) Hopefully the Standard Deviation (spread of my readings) will drop.

Final Comment


The references to numbers (above) might make DAFNE sound complicated. But the principle is fairly straightforward. At each meal (if necessary) you take some insulin to correct any high readings, and a dose that is changed in size to cover the meal you are about to eat. Over a period of five days it shouldn't be that hard to master.

Dose Adjustment for Normal Hiking

ach198900427web.jpg
This photo was taken by my friend JB whilst we were hiking across Cradle Mountain. What I didn't realise was how much my diabetes would be affected by hiking vigorously for six days with a 20kg pack. I really needed to reduce my insulin to 1/3 of its normal dose, but such a huge reduction seemed improbable so I was slow to do it. In the end I had to make a choice between hiking less (and consequently starving in the wilderness), or eating three times as many of the No Brand Noodles that we'd thought would make good hiking food. I didn't enjoy them. In fact, I loathed them. So JB had to force me to finish them so I'd be in a fit state to continue walking. Photo taken in 1989.
 

Comments (0)
Anthony Holmes August 27th, 2007 08:46:28 PM

 Comments
No Comments Found
 Add a Comment
Subject:
   
Name:
E-mail:
Web Site:
 
Comment:  (No HTML - Links will be converted if prefixed http://)
 
Remember Me?